Iowa, 2022

Hail and Damaging Wind in Iowa, July 22, 2022

July 22, 2022 · NWS FSD · 2 events in 1 county or zone

Scattered thunderstorms developed with a strengthening low-level jet during the overnight hours. With MUCAPE of around 1000 J/kg and 30 knots of effective shear, isolated storms produced up to quarter size hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed with a strengthening low-level jet during the overnight hours. With MUCAPE of around 1000 J/kg and 30 knots of effective shear, isolated storms produced up to quarter size hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 9:18 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 9:18 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1018 PM CDT Thu Jul 21 2022

.SHORT TERM...(This Evening through Friday)
Issued at 305 PM CDT Thu Jul 21 2022

The main story for tonight will be increasing thunderstorm chances
over portions of the area. This will be triggered by increasing
midlevel war air advection as a low level jet develops over central
NE late this evening, veering to the east during the overnight
hours. Most CAMs have elevated thunderstorms developing through the
lower MO river corridor around 06Z, then expanding to the east
through parts of southeastern SD, northwestern IA, and southwestern
MN during the later overnight hours. Model instability continues to
vary quite a bit among model soundings, with the GFS on the lower
end with MUCAPE less than 1000 j/kg, while the HRRR/RAP are closer
to 1200 j/kg, and lastly the NAM continuing to be the most aggressive
with MUCAPE of 1500 j/kg or slightly higher. Effective bulk shear
will be running around 40 kts or more, so cannot rule out a few
severe storms if higher instability verifies, with the main threats
being large hail and damaging winds - which is in line with the
current SPC Marginal risk generally south of Interstate 90.

Convection then tapers off by mid morning on Friday as the low level
jet weakens and veers eastward. This will lead to a a very warm day
with NAEFS ensembles pointing toward 700/850 mb temperatures in the
the 90th percentile with respect to climatology, and highs are
looking to reach the lower to mid 90s. A couple CAMs (primarily the
NAM Nest) want to produce some convection over our far southeastern
IA zones on Friday evening with some low level convergence in that
vicinity, but this seems unlikely so kept with only slight chance
pops for that time frame. If something were to develop, there will
be enough instability and shear that an isolated severe storm would
be possible.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT Thu Jul 21 2022

Our next best chance of thunderstorms will come on Saturday as a
cold front slides across the region during the day. Models are still
struggling a bit with timing of the front, with the GFS, which has
consistently been the fastest solution, now being the slowest
solution of the models. At the same time, the NAM has now sped up to
look like the previous GFS solutions - so confidence remains rather
low on timing. In any event, there is a potential for severe storms
on that day, mainly in the afternoon and evening, especially if a
slower solution verifies. There looks to be plenty of instability
and bulk shear in place during that time frame, so scattered severe
storms would definitely be possible. Of course timing of the front
and any convection will play a part in high temperatures, but
looking at 90s to even 100 at this point.

With the boundary well into the Central Plains by Sunday, it will be
a pleasant and cooler day with less humidity as dew points fall into
the 50s. Highs will be in the lower to mid 50s.

Monday will be another seasonable day, though a little more humid as
a southerly low level flow returns to the region. This will lead to
a warmer day on Tuesday with highs back into the mid to upper 80s,
and a possible uptick in convection chances later on Tuesday into
Wednesday as a frontal boundary slides through the area - though
model differences remain in regard to timing.

Behind this system, cooler temperatures will return for Wednesday
and Thursday with lessening convection chances on those days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1016 PM CDT Thu Jul 21 2022

Scattered showers and thunderstorms are expected into early Friday
morning. The better chances should be across parts of southwest MN
and northwest IA later tonight, the better chances from about 9z
to 12z. While severe weather is unlikely a few stronger storms
with lightning and locally heavy rain are likely. Any showers and
storm activity should be gone by 15z. Outside of any thunderstorms
VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jul 21, 10:46 AM CST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1146 AM CDT Thu Jul 21 2022

MNZ071-072-080-081-090-097-SDZ038>040-052>056-221700-
Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
1146 AM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are possible overnight. Severe
weather is currently not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for thunderstorms arrive Saturday and perhaps
again early to middle of next week. Thunderstorms on Saturday may
have the potential to be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ089-098-NEZ013-014-SDZ050-
057>071-221700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Rock-Dixon-Dakota-Gregory-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
1146 AM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible late this evening through the
overnight hours. While the overall risk for severe weather is low,
an isolated stronger storm may be capable of hail to around the size
of half dollars and wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A very small chance of thunderstorms exists Friday afternoon and
evening, mainly across northwest Iowa. Additional chances for
thunderstorms arrive Saturday and perhaps again early to middle of
next week. Thunderstorms on Saturday may have the potential to be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 1:07 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     HAIL             3 S CHANCELLOR          43.33N 96.98W
07/22/2022  E0.75 INCH       TURNER             SD   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.). TIME
            ESTIMATED VIA RADAR.

0140 AM     HAIL             4 WSW SIOUX FALLS       43.51N 96.79W
07/22/2022  M0.88 INCH       MINNEHAHA          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
            RADAR AND REPORT.

&&

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
July 22, 1:29 AM CST to 1:31 AM CST
Where
Sioux County, 1.38 mi S of Orange City
Measured
0.75 in hail
Reported by
Public
Coordinates
43.000, -96.050

Thunderstorm Wind, Sioux

When
July 22, 1:30 AM CST to 1:32 AM CST
Where
Sioux County, 1.47 mi SSW of Orange City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.000, -96.060

Multiple tree branches from 4 to 6 inches in diameter were downed by thunderstorm winds on the Northwestern College campus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048305, 1048306.